Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

July 9, 2021Laramie County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Jul 9, 2021, 2:29 PM MDT for Laramie County, Wyoming. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2021, 2:29 PM MDT (20:29 UTC)
Expired
Jul 9, 2021, 3:00 PM MDT
In force
31 min
Issued by
NWS Cheyenne, WY

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 56 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:00 PM MDTHAIL 0.754 S Albin, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
3383 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

076 
WWUS85 KCYS 092029
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
229 PM MDT Fri Jul 9 2021
 
WYZ108-118-119-092100-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
229 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN AND
NORTHEASTERN LARAMIE COUNTIES UNTIL 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gun Barrel, or 33 miles northeast of Cheyenne, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Albin, Gun Barrel and Meriden Rest Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4137 10440 4155 10439 4157 10406 4134 10406
TIME...MOT...LOC 2029Z 272DEG 30KT 4146 10430 

$$

Hammer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:20 PM MDT, 9 minutes earlier.

Area forecast discussion, Jul 9, 2:20 PM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
220 PM MDT Fri Jul 9 2021

.SHORT TERM...(This evening through Saturday)
Issued at 148 PM MDT Fri Jul 9 2021

Current radar imagery indicates storms developing east of the
Laramie Range, with pea size hail reported and heavy rain. Both
HiRes models have been fairly consistent with the overall
convection development and storm motion, with the HRRR being
highly favored in the forecast update. Will likely see a severe
weather watch put in place over the next hour. Strong to severe
storms are possible through midnight tonight, with the 1833z Ft
Collins sounding indicating good directional shear, 2700 J/kg of
CAPE, and 49kt of 0-6 shear. Main threats today include strong
supercell storms producing large hail, flash flooding, and strong
winds. However, cannot rule out a tornado or two with a favorable
environments. Main changes from the early morning forecast has the
second wave of convection looking much less impressive. Will need
to monitor through the night to determine any additional watches
needed after 9pm MDT. As we move into the early morning hours
tomorrow, a cold frontal boundary is expected to continue digging
towards the south. Showers and Thunderstorms are possible to
continue through the early morning hours, primarily east of I-25.
Otherwise, Saturday will cool down to the high 70s to low 80s
behind the cold front, with some gusty winds around 20 to 25
knots, and precipitation chances significantly dwindling.

.LONG TERM...(Sunday through Thursday)
Issued at 411 AM MDT Fri Jul 9 2021

Key Messages:

1) Sunday will be the start of a brief warming trend into Monday
with above normal temperatures and elevated fire weather conditions
these two days.

 2) Temperatures will drop back a few degrees Tuesday thru Friday
with increased afternoon shower/storm chances. Pattern favors
chances of at least isolated strong to severe storms during this
period so stay tuned next week.

Weather Discussion: Following the brief cool down Saturday as the
closed H5 low departs east, shortwave ridging will shift east across
WY in its wake Sunday and Monday. Sunday will likely be the driest
of the week as 0.3" to 0.6" PWATs range west to east under subsident
dynamics. Monday will be the warmest of the period as H7
temperatures range from +14C east to +20C west. Mid to upper 90s are
likely in the lower elevations of the High Plains and NE Panhandle,
with low 90s elsewhere. Winds will be light through the atmospheric
column overall and should preclude the need for fire headlines.
However, minimum relative humidity vales will fall into the teens
Sunday and moreso Monday for elevated to near-critical fire weather.

By Tuesday, a shortwave trough is advertised to come ashore and
swing across the Pacific NW to Montana mid-week. H5 pattern will
flatten in-between the trough north to the lower amplitude ridge
south - allowing embedded impulses to traverse the region for local
lift enhancement. Tuesday - Friday looks to be an active period of
diurnal showers/storms. Nuances of timing and available moisture
plus resultant instability will need to be monitored for strong to
severe storm potential. Likely Marginal severe risk categories
through much of next week with possibly of a few Slight Risk days.
Stay tuned through next week on day to day hazards and timing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1150 AM MDT Fri Jul 9 2021

SCT cumulus are beginning to develop late this morning along/west
of the Laramie Range with VFR conditions currently across area
terminals. Scattered showers and thunderstorms will develop
shortly after 19z near KCYS with additional storm development
farther east throughout the afternoon and evening. Timing for
storms across the NE Panhandle terminals will be mainly after 21z
with sites such as KCDR and KAIA seeing multiple rounds of storms
through 06z. Frequent lightning, strong downburst winds, and large
hail will all be possible with these storms. For the time being,
kept VCTS in the TAFs as exact timing of possible TSRA, reduced
visibility, and lower ceilings are still uncertain. After storms
tonight, winds will turn to out of the northwest with the passage
of a cold front.

&&

.FIRE WEATHER...
Issued at 148 PM MDT Fri Jul 9 2021

Above normal temperatures recorded today with humidities in the
low teens across Carbon and Albany counties and westerly winds
gusting to 35 MPH ahead of a frontal passage. Some shower and
thunderstorm activity possible with the frontal passage, which
will ease fire weather concerns as we go into the evening.
Saturday will be the coolest day with higher humidity and weaker
winds, but that relief is short-lived as temperatures warm back
up to well above normal with humidity dropping to 12 to 20% Sunday
into early next week. Looking at next week, Monday, Thursday, and
Friday appear to be the days wit elevated to near- critical fire
weather conditions with humidity below 15% and winds gusting near
25 MPH for Carbon and Albany counties. As a few shortwaves pass
through the region, afternoon thunderstorms are possible Tuesday
through Thursday, especially for far eastern Wyoming and the
Nebraska panhandle. Any fire weather headlines will be evaluated
closer to the dates.

&&

.HYDROLOGY...
Issued at 148 PM MDT Fri Jul 9 2021

Flash Flood potential on the Mullen burn scar through next Monday
will be be none to limited. Risks will increase next Tuesday
through Friday as more showers and storms become possible across
the mountains. Storms today will be too far east and then after a
cooler drier day Saturday, warm and dry conditions occur Sunday
and Monday. Additional disturbances will occur Tuesday and beyond
to support more activity and higher moisture content.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ304-305-307-
     308.

NE...None.
&&

SHORT TERM...MD
LONG TERM...JSA
AVIATION...MB
FIRE WEATHER...JSA/MD
HYDROLOGY...JSA
Hazardous weather outlook, Jul 9, 1:42 PM MDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
142 PM MDT Fri Jul 9 2021

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-101945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-East Laramie County-
142 PM MDT Fri Jul 9 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SPC has issued a Marginal to Slight Risk for severe thunderstorms.
Scattered to numerous showers and thunderstorms this afternoon
into overnight hours with some thunderstorms being strong to
severe with gusty, erratic winds, large hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered showers and thunderstorms possible on Tuesday through
Thursday.

.Spotter information statement...

Spotter activation may be needed. Spotters are encouraged to
issue all reports to the National Weather Service Cheyenne office.

WYZ105-111-112-114-115-101945-
Shirley Basin-Southwest Carbon County-Sierra Madre Range-
Snowy Range-Laramie Valley-
142 PM MDT Fri Jul 9 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Elevated fire weather concerns through the afternoon for low
humidity and gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-109-110-113-101945-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Upper North Platte River Basin-
142 PM MDT Fri Jul 9 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Red Flag Warning in effect through 8 PM MDT today for gusty winds
and low humidity.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103-106-116>118-101945-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
142 PM MDT Fri Jul 9 2021

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered showers and thunderstorms this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered showers and thunderstorms possible on Tuesday through
Thursday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 9, 1:31 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
131 PM MDT Fri Jul 9 2021

WYZ117>119-092000-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
131 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
200 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm near
Warren AFB, or 9 miles west of Cheyenne, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, South Greeley, Hillsdale, Ranchettes, Warren AFB, Frontier
Park, North Cheyenne, Warren Af Base, Fox Farm-College and South
Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 2 and 18.
 Interstate 80 in Wyoming between mile markers 348 and 380.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4109 10508 4126 10505 4125 10444 4100 10451
      4100 10483
TIME...MOT...LOC 1930Z 277DEG 35KT 4117 10497

Hammer
Special weather statement, Jul 9, 1:58 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
158 PM MDT Fri Jul 9 2021

WYZ117>119-092030-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
158 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
230 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cheyenne, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, Burns, Hillsdale, Carpenter, Ranchettes and Fox
Farm-College.

This includes Interstate 80 in Wyoming between mile markers 364 and
395.

LAT...LON 4105 10478 4123 10475 4124 10416 4100 10420
      4100 10461
TIME...MOT...LOC 1958Z 277DEG 30KT 4114 10466

Hammer
Special weather statement, Jul 9, 2:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
229 PM MDT Fri Jul 9 2021

WYZ108-118-119-092100-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
229 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN AND
NORTHEASTERN LARAMIE COUNTIES UNTIL 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gun Barrel, or 33 miles northeast of Cheyenne, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Albin, Gun Barrel and Meriden Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4137 10440 4155 10439 4157 10406 4134 10406
TIME...MOT...LOC 2029Z 272DEG 30KT 4146 10430

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:31 PM MDTSpecial Weather StatementCYSLaramie29 min
Jul 9, 1:58 PM MDTSpecial Weather StatementCYSLaramie32 min
Jul 9, 2:20 PM MDTSevere Thunderstorm WarningCYSLaramie40 min
Jul 9, 2:51 PM MDTSevere Thunderstorm WarningCYSLaramie39 min
Jul 9, 2:58 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill47 min
Jul 9, 3:32 PM MDTSpecial Weather StatementCYSSioux28 min
Jul 9, 3:37 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball42 min
Jul 9, 3:54 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux36 min
Jul 9, 4:30 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux45 min
Jul 9, 5:08 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes52 min
Jul 9, 5:42 PM MDTTornado WarningCYSBox Butte33 min
Jul 9, 5:49 PM MDTAreal Flood AdvisoryCYSBox Butte, Morrill3 hr
Jul 9, 5:58 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill47 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.